Language Translator

November 17, 2011

What Is Steven Johnson Syndrome

What Is Steven Johnson Syndrome
What is Steven Johnson Syndrome? Steven Johnson Syndrome is a rare syndrome that occurs because of excessive reaction of the skin and mucous membranes to a drug or an infection. Once it attacks, the patient should be rushed to the hospital for intensive treatment, while the recovery itself need weeks until months. The very severe form can result in death.

Symptoms of Steven Johnson Syndrome
It begins with flu-like symptoms, such as mild fever and sore throat, followed by a red or purplish rash on the skin that feels like spreading and sore, or even a blister. In many cases, the cells in the outermost layer of skin will die so it manifests as skin-peeling.

What Causes Steven Johnson Syndrome?
Steven Johnson Syndrome is triggered by the use of most drugs (but no certain drugs; it's different between people), although in some people, Steven Johnson Syndrome can also be triggered by bacterial infection. In most cases, the exact cause is not always certain so that it makes difficulty in preventing.
Allergic reaction that occurs in Steven Johnson Syndrome is actually caused by substances that enter the body are considered as foreign objects by the immune system so they will cause an autoimmune response/reaction. Every drugs is likely to trigger Steven Johnson Syndrome, but different persons may give different reactions.

The following are drugs that are more likely to trigger Steven Johnson Syndrome:
1. Uric acid drugs, like allopurinol
2. Non steroidal anti inflammatory drugs (NSAID), usually prescribed as pain killers
3. Antibiotics, especially penicillin groups
4. Anticonvulsions, that usually prescribed for epileptic patients.

In certain cases, but rare, Steven Johnson Syndrome can also triggered by physical stimulus like ultraviolet and radiation.

Treatment of Steven Johnson Syndrome

  • All patients with Steven Johnson Syndrome must be hospitalized. 
  • First important thing to be done to overcome the drug allergy in Steven Johnson Syndrome is stop taking the drugs. 
  • Next is giving antiallergy medications (antihistamines) 
  • Corticosteroids to suppress the autoimmune process.  
  • Fluid intake must be monitored because fluid depletion can impair patient's condition.
  • Adjunctive therapy can be given in the hospital as noted: rehydration by calculating fluid need. 
  • Skin that is affected must be cleaned by NaCl and wounded with antibiotics zalf to avoid secondary bacterial infection.


5 comments:

  1. Hi, nice post. Well what can I say is that these is an interesting and very informative topic. Thanks for sharing your ideas, its not just entertaining but also gives your reader knowledge. Good blogs style too, Cheers!

    - The Stevens-Johnson Syndrome

    ReplyDelete
    Replies
    1. Thank you for sharing, good blog of yours too :)

      Delete
    2. This comment has been removed by the author.

      Delete
  2. nice topic thanx for ur great effort

    ReplyDelete